Ask a doctor

Can I Have a Reaction to Dysport but Not to Botox?

I had used Botox (amazing response) for a short while then changed to Dysport. I had some reaction to the Dysport..severe headache and neck ache blurred vision and some nausea.

This lasted a good two weeks. Also, the end of my eyebrow is raised up. I had non of these reactions with Botox. Can I switch back to Botox for future treatments or to address the raised eyebrow issue? I wasnt sure if they were that similar. Thank you for your assistance.

Doctor Answers (12)

You are describing a systemic reaction to the Dysport.

+2
The issues you are describing represent a systemic reaction to Dysport. Was this treatment done by the same physician? Was there a reason your Doctor decided to switch you to Dysport. While the two drug are both Botulium toxin A, they are not bioequvalent. It sounds like you got too much Dysport. This happens when physician first start working with Dysport. They may start with a "recommended" formula for converting between Botox and Dysport. However because each physician injects in a truly unique way, there is no fix formula. Your doctor will never tell you but it is likely that you are among his first few patients treated with Dysport. Please let your doctor know about your reaction. It is likely that you can successful return to treatment with Botox. I would also encourage you to always know what the total dose of product is being used for your treatment. Note that units of Botox and units of Dysport are not interchangeable.


Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 16 reviews

Reaction to Dysport vs Botox

+2

Both Botox and Dysport are botulinum toxin A but have different formulations.  So if the reaction is to the botulinum toxin, then you would react to both, if to one of the accompanying ingredients, then to one and not the other.

The symptoms you describe sound more like the flu or another viral illness than a reaction to the injection.  Perhaps these two were just coincidental.

The raised eyebrow can be corrected with an injection of a unit or two of Botox about 2 cm above the raised portion of the eyebrow to settle it down, however, more often than not it will lower by itself within two weeks or so.

Both toxins have something unique to offer, but if you feel comfortable with the results you achieved with Botox, why not continue getting that?

Emily Altman, MD
Short Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Botox and Dysport are very similar

+1

It is possible that the reaction you had to Dysport was from some product entering a blood vessel, which can happen. The same could happen with Botox.  Either Botox or Dysport might be needed in the forehead above the raised eyebrow to help bring it down further.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

You might also like...

Dysport/Botox - Can I Have a Reaction to Dysport but Not to Botox?

+1

You can, but it may be hard to figure out exactly what's happening without experimenting a bit.

Botox and Dysport are similar products but they're not exactly the same and so, at least in theory, you could have a "reaction" to one but not the other.  But there are many other factors that could play into it, such as how strong a dose you got from each of them.  That's normally counted in the number of units, and it's about 2 or 2.5 units of Dysport per unit of Botox.  So you may have had a larger dose with one than the other.

You should discuss these issues with your physician and then it may be appropriate to go back to whichever of these products you prefer.  It might be interesting to see if you have the same reaction to Dysport a second time...but you may not be in the mood for experimenting...

At any rate, go over all of this with your physician, and you'll be able to figure out a course you'll be happy with.

I hope that this helps, and good luck,

Dr. E

Alan M. Engler, MD, FACS
New York Plastic Surgeon
5.0 out of 5 stars 150 reviews

Dysport v. botox : coke v. pepsi

+1

Dysport and botox are similar but not exactly the same. you can easily switch between the two, but some patients significantly prefer one over the other.

Joshua Korman, MD
Mountain View Plastic Surgeon
5.0 out of 5 stars 4 reviews

Unlikely to have a reaction to Dysport but not Botox

+1

Botulinum toxin type A is the active molecule in both Botox and Dysport. They are both purified from natural sources, but the molecule is encased in other protein molecules, some of which have been removed in Dysport, while the entire natural "complex" is present in Botox. Because these proteins must dissolve away to release the active one, Dysport may do this a bit sooner. There is nothing in Dysport that isn't in Botox though so a reaction to one and not the other seems very unlikely.

Richard Baxter, MD
Seattle Plastic Surgeon
5.0 out of 5 stars 23 reviews

Botox and Dysport are Quite Similar

+1

Both Botox and Dysport are comprised of botulinum neurotoxin type A. They reduce wrinkles by the temporary and reversible paralysis of treated muscles. While they are very similar in composition and effect, there are some differences. The symptoms you describe may be coincidental to a viral illness and not be related to your Dysport treatments. I recommend that when the time comes for your next treatment, you should request Botox since that gave you such a nice result. It is not likely you will have the same symptoms again from this treatment. If your raised eyebrow persists, this can easily be treated by a simple, additional injection.

Mitchell Schwartz, MD
South Burlington Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

Is Dysport different than Botox?

+1

Dysport and Botox both contain the same "active ingredient"- botulinum toxin type A.  You are describing symporotms that my be related to the dose of the drug administered rather than a problem with the drug itself.  It is difficult to make direct comparisons, but knowing the dose of each drug used would be helpful when trying to sort out why you may have responded well to one but had problems with the other.

Brian Biesman, MD
Nashville Oculoplastic Surgeon
5.0 out of 5 stars 23 reviews

Botox and Dysport

+1

It is very unlikely that you had a systemic reaction to Dysport - it is much more plausible that your symptoms were caused by something like a virus.

Dysport and Botox are similar but not identical molecules which, if used correctly, should give equivalent results.  The therapeutic dose of each is different, and an experienced injector should be well versed in both (or should only offer the one he/she is most comfortable with).  I have achieved some very elegant results with Dysport, and I use it in a more dilute concentration than Botox.  If not properly injected, there may be more spread throughout the area than with Botox, and perhaps this is what happened in your case to cause the raised eyebrow.  It should settle down before the Dysport wears off.  You can certainly use one of these products even if you've already had the other, and there is no problem switching back again if you desire.

James Bartels, MD
Manchester Facial Plastic Surgeon
5.0 out of 5 stars 8 reviews

Dysport and Botox

+1

Dysport and Botox are both botulinum toxin A but they are slightly different molecularly.  Dysport units are different then Botox units, and hence the dose you received for Botox would have to be converted or titrated to Dysport units to achieve the same results.  The conversion to Dysport units is based on a formula, but there may be some titration required to give you the same effect.  The reaction you describe may potentially be from too high a Dysport dosage from improper conversion or titration.  Notify your doctor about this reaction.  Regarding the elevation of the eyebrow, this may be from your doctor not placing enough Dysport over the region of the overly raised eyebrow.  The nuances of Botox and Dysport administration require experience and a first-hand knowledge of the facial musculature.  Hope this information helps.

Thomas T. Le, MD
Baltimore Facial Plastic Surgeon
5.0 out of 5 stars 34 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.